Hail, Mower
- When
- April 18, 3:35 PM CST
- Where
- Mower County, 5 mi NE of Austin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.717, -92.867
Several reports of large hail were received from storm spotters and law enforcement officials, with sizes ranging from dimes to golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several reports of large hail were received from storm spotters and law enforcement officials, with sizes ranging from dimes to golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 1:03 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 203 PM CDT THU APR 18 2002 MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH. CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN UNIDIRECTIONAL FLOW. MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER. FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS LOOKS ON TRACK. CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT OF CLOUDS AND CAA. WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID POPS ACROSS THE SOUTH. SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN INSTABILITY SHOWER OR TWO.. IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS. .LSE...NONE. DAS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-190400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 110 PM CDT THU APR 18 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. TIMING - FOR THIS AFTERNOON THROUGH MIDNIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A LOW PRESSURE SYSTEM WAS FOUND ACROSS SOUTHERN MINNESOTA THIS AFTERNOON. MEANWHILE...A COLD FRONT EXTENDED FROM THIS LOW...THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA...TO EASTERN NEBRASKA. INSTABILITY INCREASED TODAY AHEAD OF THE SYSTEM...AS SOUTHWEST WINDS BROUGHT WARM AND MOIST AIR TO THE UPPER MISSISSIPPI VALLEY. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT PUSHES EASTWARD THIS AFTERNOON AND TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL...ALONG WITH DAMAGING WINDS. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM 3 NW DICKEYVILLE WI 1.75 INCH HAIL
04/18/02 GRANT REPORTED BY EMERGENCY
MANAGEMENT
GLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0304 PM PLATTEVILLE WI 1.75 INCH HAIL
04/18/02 GRANT REPORTED BY SPOTTERS
GLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM NEW LISBON WI 1.75 INCH HAIL
04/18/02 JUNEAU
0352 PM 2 E MAUSTON WI .75 INCH HAIL
04/18/02 JUNEAU
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ITHACA WI .75 INCH HAIL
04/18/02 RICHLAND REPORTED BY POST OFFICE.
DM/SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM MAUSTON WI .88 INCH HAIL
04/18/02 JUNEAU REPORTED BY SPOTTER
0607 PM FORT ATKINSON IA 1 INCH HAIL
04/18/02 WINNESHIEK REPORTED BY SHERIFFS
OFFICE
0610 PM HARMONY MN 1.75 INCH HAIL
04/18/02 FILLMORE REPORTED BY SHERIFFS
OFFICE
0618 PM HARMONY MN 1.25 INCH HAIL
04/18/02 FILLMORE REPORTED BY SHERIFFS
OFFICE
0619 PM DORCHESTER IA 1 INCH HAIL
04/18/02 ALLAMAKEE REPORTED BY SPOTTER
0620 PM FRANKVILLE IA 1.75 INCH HAIL
04/18/02 WINNESHIEK REPORTED BY HAM RADIO
OPERATOR
0624 PM 2 S WINONA MN 1.25 INCH HAIL
04/18/02 WINONA REPORTED BY COUNTY EOC
0628 PM NEW HAMPTON IA .75 INCH HAIL
04/18/02 CHICKASAW REPORTED BY SHERIFFS
OFFICE
0635 PM WARRENS WI .75 INCH HAIL
04/18/02 MONROE REPORTED BY SPOTTER
0645 PM 4 N POSTVILLE IA 1.75 INCH HAIL
04/18/02 ALLAMAKEE REPORTED BY SHERIFFS
OFFICE
0701 PM FORT ATKINSON IA 1.75 INCH HAIL
04/18/02 FAYETTE REPORTED BY SHERIFFS
OFFICE
0824 PM 4 N MOUNT HOPE WI 60 MPH WIND GUST
04/18/02 GRANT REPORTED BY HAM RADIO
OPERATOR
0830 PM EDGEWOOD IA 60 MPH WIND GUST
04/18/02 CLAYTON REPORTED BY FIRE DEPARTMENT
0900 PM HAZEL GREEN WI WIND DAMAGE
04/18/02 GRANT PINE TREES DOWN REPORTED
BY FIRE DEPARTMENT
GLThe national radar mosaic for the moment the first event began.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289079, 5289080, 5289081, 5289082, 5289083, 5289084, 5289085, 5289086, 5289087, 5289088, 5289089.